Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Brownian motion with polar drift


Author: R. J. Williams
Journal: Trans. Amer. Math. Soc. 292 (1985), 225-246
MSC: Primary 60J60; Secondary 60J65
DOI: https://doi.org/10.1090/S0002-9947-1985-0805961-0
MathSciNet review: 805961
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Consider a strong Markov process $ {X^0}$ that has continuous sample paths in $ {R^d}(d \geqslant 2)$ and the following two properties.

(1) Away from the origin $ {X^0}$ behaves like Brownian motion with a polar drift given in spherical polar coordinates by $ \mu (\theta )/2r$. Here $ \mu $ is a bounded Borel measurable function on the unit sphere in $ {R^d}$, with average value $ \overline \mu $.

(2) $ {X^0}$ is absorbed at the origin. It is shown that $ {X^0}$ reaches the origin with probability zero or one as $ \overline \mu \geqslant 2 - d$ or $ < 2 - d$. Indeed, $ {X^0}$ is transient to $ + \infty $ if $ \overline \mu > 2 - d$ and null recurrent if $ \bar \mu = 2 - d$. Furthermore, if $ \bar \mu < 2 - d$ (i.e., $ {X^0}$ reaches the origin), then $ {X^0}$ does not approach the origin in any particular direction. Indeed, there is a single Martin boundary point for $ {X^0}$ at the origin. The question of the existence and uniqueness of a strong Markov process with continuous sample paths in $ {R^d}$ that behaves like $ {X^0}$ away from the origin, but spends zero time there (in the sense of Lebesgue measure), is also resolved here.


References [Enhancements On Off] (What's this?)

  • [1] M. Abramowitz, and I. A. Stegun, Handbook of mathematical functions, National Bureau of Standards, Appl. Math. Series 55, 1968.
  • [2] K. L. Chung, Lectures from Markov processes to Brownian motion, Springer, New York, 1982. MR 648601 (84c:60091)
  • [3] M. G. Crandall and P. H. Rabinowitz, Bifurcation, perturbation of simple eigenvalues and linearized stability, Arch. Rational Mech. Anal. 52 (1973), 161-180. MR 0341212 (49:5962)
  • [4] B. E. J. Dahlberg, Estimates of harmonic measure, Arch. Rational Mech. Anal. 65 (1977), 275-288. MR 0466593 (57:6470)
  • [5] D. Gilbarg and N. S. Trudinger, Elliptic partial differential equations of second order, Springer, New York, 1983. MR 737190 (86c:35035)
  • [6] K. Itô and H. P. McKean, Jr., Diffusion processes and their sample paths, Springer, New York, 1974. MR 0345224 (49:9963)
  • [7] D. G. Kendall, Pole-seeking Brownian motion and bird navigation, J. Roy. Statist. Soc. Ser. B 36 (1974), 365-417. MR 0423561 (54:11537)
  • [8] M. G. Krein, and M. A. Rutman, Linear operators leaving invariant a cone in a Banach space, Amer. Math. Soc. Transl. (1) 10 (1962), 199-325. MR 0038008 (12:341b)
  • [9] R. S. Lipster and A. N. Shiryayev, Statistics of random processes, I, General theory, Springer, New York, 1977. MR 0474486 (57:14125)
  • [10] D. Revuz, Markov chains, 2nd ed., North-Holland, Amsterdam, 1984. MR 758799 (86a:60097)
  • [11] L. C. G. Rogers, Itô excursion theory via resolvents, Z. Wahrsch. Verw. G[ill]biete 63 (1983), 237-255. MR 701528 (85j:60143a)
  • [12] D. W. Stroock and S. R. S. Varadhan, Diffusion processes with continuous coefficients, Comm. Pure Appl. Math. 22 (1969), I: 345-400, II: 479-530.
  • [13] -, Diffusion processes with boundary conditions, Comm. Pure Appl. Math. 24 (1971), 147-225. MR 0277037 (43:2774)
  • [14] -, Multidimensional diffusion processes, Springer, New York, 1979. MR 532498 (81f:60108)
  • [15] S. R. S. Varadhan, and R. J. Williams, Brownian motion in a wedge with oblique reflection, Comm. Pure Appl. Math. 38 (1985), 405-443. MR 792398 (87c:60066)
  • [16] R. J. Williams, Recurrence classification and invariant measure for reflected Brownian motion in a wedge, Ann. Probab. (to appear). MR 799421 (86m:60201)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 60J60, 60J65

Retrieve articles in all journals with MSC: 60J60, 60J65


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1985-0805961-0
Keywords: Brownian motion, pole, drift, diffusion, Martin boundary, martingale, twisted product
Article copyright: © Copyright 1985 American Mathematical Society

American Mathematical Society